Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 199, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 9:55 PM CDT for 4 counties in Tennessee; Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 9:55 PM CDT (02:55 UTC)
- Expired
- May 27, 2017, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN
The radar
The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:00 PM CDT | HAIL 1 | 1 N Kennett, MO | |
| May 27, 10:16 PM CDT | TSTM WND GST 76 | Cooter, MO | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 27, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
434
WUUS54 KMEG 280255
SVRMEG
ARC093-MOC069-155-TNC045-095-097-131-280345-
/O.NEW.KMEG.SV.W.0199.170528T0255Z-170528T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
955 PM CDT SAT MAY 27 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northern Mississippi County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
Western Dyer County in western Tennessee...
Western Obion County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Lake County in western Tennessee...
* Until 1045 PM CDT
* At 955 PM CDT, a severe thunderstorm was located near Holcomb, or
near Kennett, moving southeast at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Dyersburg, Blytheville, Kennett, Ripley, Caruthersville, Gosnell,
Portageville, Hayti, Steele, Senath, Reelfoot Lake State Park,
Tiptonville, Ridgely, Clarkton, Hornersville, Holcomb, Hayti
Heights, Arbyrd, Cooter and Wardell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 200 AM CDT for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
3640 8959 3634 8954 3637 8951 3642 8954
3650 8954 3650 8949 3647 8949 3646 8946
3650 8942 3650 8919 3571 8953 3600 9030
3621 9016 3628 9008 3634 9008 3652 8996
TIME...MOT...LOC 0255Z 300DEG 59KT 3632 9002
HAIL...1.00IN
WIND...70MPH
$$2 follow-up statements
224
WWUS54 KMEG 280314
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1014 PM CDT SAT MAY 27 2017
ARC093-MOC069-155-TNC045-095-097-131-280345-
/O.CON.KMEG.SV.W.0199.000000T0000Z-170528T0345Z/
Mississippi AR-Pemiscot MO-Dunklin MO-Dyer TN-Obion TN-Lauderdale TN-
Lake TN-
1014 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN MISSISSIPPI...PEMISCOT...DUNKLIN...WESTERN DYER...
WESTERN OBION...NORTHEASTERN LAUDERDALE AND LAKE COUNTIES...
At 1014 PM CDT, a severe thunderstorm was located over
Caruthersville, moving southeast at 70 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Dyersburg, Blytheville, Kennett, Ripley, Caruthersville, Gosnell,
Portageville, Hayti, Steele, Senath, Reelfoot Lake State Park,
Tiptonville, Ridgely, Clarkton, Hornersville, Holcomb, Hayti Heights,
Arbyrd, Cooter and Wardell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 200 AM CDT for eastern
Arkansas...and southeastern Missouri. A tornado watch also remains in
effect until 500 AM CDT for western Tennessee.
LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
3640 8959 3634 8954 3637 8951 3642 8954
3650 8954 3650 8949 3647 8949 3646 8946
3650 8942 3650 8919 3571 8953 3600 9030
3621 9016 3628 9008 3634 9008 3652 8996
TIME...MOT...LOC 0314Z 300DEG 59KT 3616 8968
HAIL...1.00IN
WIND...80MPH
$$281
WWUS54 KMEG 280316
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1016 PM CDT SAT MAY 27 2017
ARC093-MOC069-155-TNC045-095-097-131-280345-
/O.CON.KMEG.SV.W.0199.000000T0000Z-170528T0345Z/
Mississippi AR-Pemiscot MO-Dunklin MO-Dyer TN-Obion TN-Lauderdale TN-
Lake TN-
1016 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN MISSISSIPPI...PEMISCOT...DUNKLIN...WESTERN DYER...
WESTERN OBION...NORTHEASTERN LAUDERDALE AND LAKE COUNTIES...
At 1016 PM CDT, a severe thunderstorm was located near
Caruthersville, moving southeast at 70 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Dyersburg, Blytheville, Kennett, Ripley, Caruthersville, Gosnell,
Portageville, Hayti, Steele, Senath, Reelfoot Lake State Park,
Tiptonville, Ridgely, Clarkton, Hornersville, Holcomb, Hayti Heights,
Arbyrd, Cooter and Wardell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 200 AM CDT for eastern
Arkansas...and southeastern Missouri. A tornado watch also remains in
effect until 500 AM CDT for western Tennessee.
LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
3640 8959 3634 8954 3637 8951 3642 8954
3650 8954 3650 8949 3647 8949 3646 8946
3650 8942 3650 8919 3571 8953 3600 9030
3621 9016 3628 9008 3634 9008 3652 8996
TIME...MOT...LOC 0316Z 300DEG 59KT 3614 8963
HAIL...1.00IN
WIND...80MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:53 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 27, 6:53 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Memphis TN 653 PM CDT Sat May 27 2017 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/ Skies remain partly cloudy over the forecast area this afternoon with temperatures in the 80s. A few thunderstorms have develop over extreme northern sections of the forecast area where a Severe Thunderstorm Watch is in effect until 9 PM this evening. A cold front currently extends from southern Ohio across southern Illinois and into the Texas panhandle. The cold front will move slowly south tonight. More thunderstorms are expected to develop ahead of the front and move through the forecast area especially late tonight and into early Sunday morning. Severe thunderstorms are possible with large hail and damaging winds as the main threat. Locally heavy rainfall will be possible and an isolated tornado is not out of the question. Temperatures will remain warm tonight with lows Sunday morning in the upper 60s to lower 70s. On Sunday, the cold front will be moving toward the forecast area reaching east Arkansas in the afternoon. More thunderstorms are expected to form ahead of the front and move into the forecast area. Some of these thunderstorms may be severe with large hail and damaging winds as the main threats. Temperatures will be a little cooler than today with more clouds over the region as highs will be in the low to mid 80s. By Sunday night, the cold front will finally move through much of the forecast area with more thunderstorms expected. Temperatures will be a little cooler Sunday night with lows Monday morning mainly in the 60s. On Monday, the cold front will move out of the southern sections of the forecast area with thunderstorms limited to those areas. Temperatures will remain seasonable with highs in the low to mid 80s. By Monday night, the cold front will stall out across central Mississippi with a chance of thunderstorms over portions of north Mississippi. The remainder of the forecast period appears to remain somewhat unsettled as there will be some frontal boundary near or over the forecast area. This will mean that there will be some threat of thunderstorms from Tuesday through to next Saturday. It will not be raining all of the time but there will be at least some chance of thunderstorms during the extended periods of the forecast. Temperatures will remain close to normal levels for the period from Tuesday through next Saturday. ARS && .AVIATION... Very moist and unstable airmass in place across the Mid-South. Expect convection to the north of the region to eventually push south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM at 04z and KTUP at 06z. IFR conds and strong winds gusts are likely. After the line moves through there will be a period of showers with some embedded thunder. MVFR cigs are likely during the morning and will eventually improve to VFR later in the day with scattered tsras possible as a cold front move through. Outside of thunderstorms expect SSW winds 7-10 kts overnight shifting to WSW on Sunday at 10-12 kts with occasional higher gusts. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 27, 3:26 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 326 PM CDT Sat May 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 326 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Moderate Risk for severe thunderstorms north of a line from Harrisburg, Arkansas, to Lexington, Tennessee. There is an Enhanced Risk for severe thunderstorms south of the Moderate risk and north of a line from Marvell, Arkansas to Savannah, Tennessee. The Enhanced Risk area includes the Memphis Metropolitan Area. The primary severe weather threat will be damaging winds, which may be widespread and significant. In addition, large hail and isolated tornadoes are also possible. The primary timing for severe weather will be later this evening and overnight. A Slight Risk for severe weather remains across the remainder of the area. Although not as widespread, the potential will exist for severe storms in these locations tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Slight Risk for Severe Thunderstorms across the entire Mid South on Sunday and Sunday night. The primary severe weather risks during this period will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through Sunday night.
In the hours before
Local storm report, May 27, 8:13 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG PARIS 36.30N 88.31W
05/27/2017 HENRY TN EMERGENCY MNGR
SEVERAL TREES DOWN ON ROADWAYS ACROSS HENRY COUNTY,
INCLUDING ANTIOCH, ROWE SCHOOL RD, AND OLD PARIS MURRAY
RD. TIME ESTIMATED BASED ON RADAR.
&&
WLCLocal storm report, May 27, 8:20 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 2 ESE SPRINGVILLE 36.24N 88.12W
05/27/2017 HENRY TN TRAINED SPOTTER
TREE FELL ON VEHICLE ON HIGHWAY 69A BETWEEN SPRINGVILLE
AND BIG SANDY.
&&
SJMLocal storm report, May 27, 9:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL HUMBOLDT 35.82N 88.91W
05/27/2017 M1.00 INCH GIBSON TN AMATEUR RADIO
&&
WLCLocal storm report, May 27, 9:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
929 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST CORNING 36.41N 90.59W
05/27/2017 M68.00 MPH CLAY AR AWOS
68 MPH GUST RECORDED BY AWOS.
&&
SJMLocal storm report, May 27, 9:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
931 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST CORNING 36.41N 90.59W
05/27/2017 M67.00 MPH CLAY AR AWOS
67 MPH GUST RECORDED BY AWOS.
&&
SJMLocal storm report, May 27, 9:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
955 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
05/27/2017 LAWRENCE AR EMERGENCY MNGR
TREE FELL ON HOUSE ON GUM STREET IN WALNUT RIDGE.
0932 PM HAIL SEDGWICK 35.98N 90.86W
05/27/2017 E0.88 INCH LAWRENCE AR EMERGENCY MNGR
NICKEL SIZE HAIL AT HIGHWAY 63 IN SEDGWICK.
&&
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:03 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Obion, Weakley | 42 min |
| May 27, 7:18 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Obion, Weakley | 42 min |
| May 27, 7:39 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Madison | 18 min |
| May 27, 7:53 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 52 min |
| May 27, 8:00 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale | 24 min |
| May 27, 9:14 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison | 18 min |
| May 27, 9:58 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 47 min |
| May 27, 10:00 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 45 min |
| May 27, 10:23 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 35 min |
| May 27, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 46 min |
| May 27, 10:34 PM CDT | Tornado Warning | MEG | Henry, Weakley | 11 min |
| May 27, 10:38 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 1 more | 52 min |
| May 27, 10:49 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 41 min |
| May 27, 10:51 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison, Shelby | 54 min |
| May 27, 11:14 PM CDT | Tornado Warning | MEG | Chester, Decatur, Hardin, Henderson | 13 min |
| May 27, 11:23 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more | 52 min |
| May 27, 11:41 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 36 min |
| May 28, 12:07 AM CDT | Special Weather Statement | MEG | Hardin, McNairy | 38 min |
| May 27, 9:06 PM CDT | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 39 min |
| May 27, 9:38 PM CDT | Severe Thunderstorm Warning | MEG | Dunklin | 52 min |
| May 28, 5:43 AM CDT | Wind Advisory | MEG | Dunklin, Pemiscot | 3 hr |
| May 27, 8:24 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 51 min |
| May 27, 11:04 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 41 min |
| May 28, 12:03 AM CDT | Special Weather Statement | MEG | Craighead, Poinsett | 42 min |
| May 28, 12:36 AM CDT | Special Weather Statement | MEG | Cross, Mississippi, Poinsett | 39 min |
| May 28, 10:05 AM CDT | River Flood Warning | MEG | Craighead | 24 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.